Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nodal solutions for some singularly perturbed Dirichlet problems


Authors: Teresa D’Aprile and Angela Pistoia
Journal: Trans. Amer. Math. Soc. 363 (2011), 3601-3620
MSC (2010): Primary 35B40, 35J20, 35J57
DOI: https://doi.org/10.1090/S0002-9947-2011-05221-9
Published electronically: February 1, 2011
MathSciNet review: 2775820
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the equation $ -\varepsilon^2 \Delta u+u=f(u)$ in a bounded, smooth domain $ \Omega \subset \Bbb R^N$ with homogeneous Dirichlet boundary conditions. We prove the existence of nodal solutions with multiple peaks concentrating at different points of $ \Omega$. The nonlinearity $ f$ grows superlinearly and subcritically. We do not require symmetry conditions on the geometry of the domain.


References [Enhancements On Off] (What's this?)

  • 1. T. Bartsch, T. Weth. The effect of the domain's configuration space on the number of nodal solutions of singularly perturbed elliptic equations. Topol. Methods Nonlinear Anal. 26 (2005), 109-133. MR 2179353 (2006k:35076)
  • 2. T. Bartsch, T. Weth. Three nodal solutions of singularly perturbed elliptic equations on domains without topology. Ann. Inst. H. Poincaré Anal. Non Linéaire 22 (2005), 259-281. MR 2136244 (2006m:35120)
  • 3. V. Benci, G. Cerami. Positive solutions of some nonlinear elliptic problems in exterior domains. Arch. Rational Mech. Anal. 99 (1987), 283-300. MR 898712 (88f:35014)
  • 4. D. Cao, N. Dancer, E. Noussair, S. Yan. On the existence and profile of multi-peaked solutions to singularly perturbed semilinear Dirichlet problems. Discrete Contin. Dynam. Systems 2 (1996), 221-236. MR 1382508 (96m:35095)
  • 5. G. Cerami, J. Wei. Multiplicity of multiple interior peak solutions for some singularly perturbed Neumann problems. Internat. Math. Res. Notices 12 (1998), 601-626. MR 1635869 (99j:35063)
  • 6. F.H. Clarke. Optimization and nonsmooth analysis. John Wiley and Sons, 1983. MR 709590 (85m:49002)
  • 7. N. Dancer. The effect of domain shape on the number of positive solutions of certain nonlinear equations. I. J. Differential Equations 74 (1988), 120-156. MR 949628 (89h:35256)
  • 8. N. Dancer. The effect of domain shape on the number of positive solutions of certain nonlinear equations. II. J. Differential Equations 87 (1990), 316-339. MR 1072904 (91j:35034)
  • 9. N. Dancer, S. Yan. A singularly perturbed elliptic problem in bounded domains with nontrivial topology. Adv. Differential Equations 4 (1999), 347-368. MR 1671254 (2000d:35009)
  • 10. N. Dancer, S. Yan. Effect of the domain geometry on the existence of multipeak solutions for an elliptic problem. Topol. Methods Nonlinear Anal. 14 (1999), 1-38. MR 1758878 (2001b:35106)
  • 11. N. Dancer, J. Wei. On the effect of domain topology in a singular perturbation problem. Topol. Methods Nonlinear Anal. 11 (1998), 227-248. MR 1659466 (2000a:35012)
  • 12. T. D'Aprile, A. Pistoia. Existence, multiplicity and profile of sign-changing clustered solutions of a semiclassical nonlinear Schrödinger equation. Ann. Inst. H. Poincaré, Anal. Non Linéaire 26 (2009), 1423-1451. MR 2542732 (2010j:35178)
  • 13. T. D'Aprile, A. Pistoia. Nodal clustered solutions for some singularly perturbed Neumann problems, Comm. Partial Differential Equations 35 (2010), 1355-1401.
  • 14. M. del Pino, P. Felmer, J. Wei. Multi-peak solutions for some singular perturbation problems. Calc. Var. Partial Differential Equations 10 (2000), 119-134. MR 1750734 (2001a:35019)
  • 15. M. del Pino, P. Felmer, J. Wei. On the role of distance function in some singular perturbation problems. Comm. Partial Differential Equations 25 (2000), 155-177. MR 1737546 (2000m:35017)
  • 16. B. Gidas, W. M. Ni, L. Nirenberg. Symmetry of positive solutions of nonlinear elliptic equations in $ \mathbb{R}^N$. Adv. Math. Suppl Stud. 7A (1981), 369-402. MR 634248 (84a:35083)
  • 17. M. Grossi, A. Pistoia. On the effect of critical points of distance function in superlinear elliptic problems. Adv. Differential Equations 5 (2000), 1397-1420. MR 1785679 (2001j:35111)
  • 18. M. Grossi, A. Pistoia, J. Wei. Existence of multipeak solutions for a semilinear Neumann problem via nonsmooth critical point theory. Calc. Var. Partial Differential Equations 11 (2000), 143-175. MR 1782991 (2001h:35012)
  • 19. C. Gui, J. Wei. Multiple interior peak solutions for some singularly perturbed Neumann problems. J. Differential Equations 158 (1999), 1-27. MR 1721719 (2000g:35035)
  • 20. C. Gui, J. Wei. On multiple mixed interior and boundary peak solutions for some singularly perturbed Neumann problems. Canad. J. Math. 52 (2000), 522-538. MR 1758231 (2001b:35023)
  • 21. Y. Li, L. Nirenberg. The Dirichlet problem for singularly perturbed elliptic equations. Comm. Pure Appl. Math. 51 (1998), 1445-1490. MR 1639159 (99g:35014)
  • 22. F.H. Lin, W.M. Ni, J. Wei. On the number of interior peak solutions for a singularly perturbed Neumann problem. Comm. Pure Appl. Math. 60 (2007), 252-281. MR 2275329 (2008k:35161)
  • 23. W.M. Ni, J. Wei. On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems. Comm. Pure Appl. Math. 47 (1995), 731-768. MR 1342381 (96g:35077)
  • 24. E. Noussair, J. Wei. On the effect of domain geometry on the existence and profile of nodal solutions of some singularly perturbed semilinear Dirichlet problem. Indiana Univ. Math. J. 46 (1997), 1255-1272. MR 1631584 (99e:35011)
  • 25. J. Wei. Conditions for two-peaked solutions of singularly perturbed elliptic equations. Manuscripta Math. 96 (1998), 113-136. MR 1624364 (99e:35014)
  • 26. J. Wei. On the interior spike solutions for some singular perturbation problems. Proc. Roy. Soc. Edinburgh Sect. A 128 (1998), 849-874. MR 1635448 (99h:35012)
  • 27. J. Wei, M. Winter. Symmetry of nodal solutions for singularly perturbed elliptic problems on a ball. Indiana Univ. Math. J. 54 (2005), 707-741. MR 2151231 (2006b:35132)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B40, 35J20, 35J57

Retrieve articles in all journals with MSC (2010): 35B40, 35J20, 35J57


Additional Information

Teresa D’Aprile
Affiliation: Dipartimento di Matematica, Università di Roma “Tor Vergata”, via della Ricerca Scientifica 1, 00133 Roma, Italy
Email: daprile@mat.uniroma2.it

Angela Pistoia
Affiliation: Dipartimento di Metodi e Modelli Matematici, Università di Roma “La Sapienza”, via Antonio Scarpa 16, 00161 Roma, Italy
Email: pistoia@dmmm.uniroma1.it

DOI: https://doi.org/10.1090/S0002-9947-2011-05221-9
Keywords: Nodal solutions, multiple peaks, finite-dimensional reduction.
Received by editor(s): December 16, 2008
Received by editor(s) in revised form: October 1, 2009
Published electronically: February 1, 2011
Additional Notes: The authors were supported by Mi.U.R. project “Metodi variazionali e topologici nello studio di fenomeni non lineari”.
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society